First Author: M.L.Colaço PORTUGAL
Co Author(s): M. Franco C. Pereira J. Neves I. Gomes R. Pinto J. Maia Seco 0 0 0 0 0 0 0 0 0
Back to previous
Tamoxifen-induced maculopathy is a rare entity. The incidence of ocular toxicity among patients receiving tamoxifen is 0,6%. This incidence can increase to 10,9% with the use of chemotherapy. We present a case of tamoxifen related maculopathy with atypical optical coherence tomography findings.
The regular use of low-dose tamoxifen (20 to 40 mg/day) has been associated with refractile crystalline deposits in the retina, macular edema, corneal opacities, lens changes and optic neuritis. The retinal findings seem to be reversible upon drug withdrawal.
A sixty two year-old caucasian female presented to the ophthalmology department due to insidious progressive loss of vision in the right eye (RE) for the last 3 to 6 months. She had a history of diabetes mellitus under oral therapy, and a breast cancer on tamoxifen therapy 20 mg/day, for the last 2 years (cumulative dose 14,6 g). Her best corrected visual acuity was 6/10 on the RE and 10/10 on the left eye (OS). The slit-lamp examination and intraocular pressure were normal in both eyes except for bilateral phacosclerosis. Fundoscopy revealed a slight loss of the foveal reflex on the RE with punctate yellow perifoveal deposits. There were no changes detectable on OS. No signs of diabetic retinopathy were present on fundus examination. She performed OCT, fluorescein angiography and autofluorescence.
The RE OCT showed attenuation of the foveal depression, subfoveal hiporeflective spaces better defined as pseudocysts that interested all retinal layers, slight hipereflectivity of the inner retinal surface without puckering, and disruption of the photoreceptor line. On OS small hiporeflective spaces were also seen in a juxtafoveal temporal location, with a normal foveal depression and preservation of the external retinal layers. Central foveal thickness was 200 microns on the RE and 202 microns on OS. Fluorescein angiography revealed bilateral hiperfluorescent perifoveolar lesions with leakage of dye in the RE but not in OS. Tamoxifen therapy was discontinued and the patient started letrozole 2,5 mg/day which is an aromatase inhibitor.
In this case OCT revealed foveal cystoid spaces, which occupied most of the foveolar thickness on the RE. There was no evidence of macular thickening. These findings are not similar to the previous descriptions of tamoxifen retinopathy, which include cystoid macular edema but, on the contrary, they indicate some degree of atrophy of the retinal tissue in the foveolar center. Tamoxifen maculopathy has been classically associated with crystalline yellow deposits and sometimes cystoid macular edema. Some atypical presentations may include pseudocysts or lamellar hole formation. The changes seem to be reversible upon drug discontinuation but vision regain doesn’t always follow.